Drugs and technology What's Buzzing

Prednisone can have sinister side effects

All medicines come with side effects, some good, some bad. The corticosteroid prednisone is no exception. Prednisone has life-saving anti-inflammatory properties. But this miraculous drug is also known to have sinister side effects.

Most doctors will warn patients about weight gain, body hair growth, insomnia, acne, nausea, headache and redistribution of fat to various parts of the body. (Typically, these side effects are minor but increase with longer-term use. See Need to Know: Corticosteroids.)

But too few patients are warned about the psychological side effects of prednisone, and patients can be surprised and confused.

Prednisone affects areas of the brain that manage the regulation of different neurotransmitters, including serotonin and dopamine — the “feel-good” hormones. Feeling happy is a great side effect some people feel with prednisone. Other responses are more menacing, especially if you don’t know what to expect. The delayed effect I had to prednisone was startling and scary.

Prednisone treats conditions such as allergic reactions, skin conditions, autoimmune disorders like lupus, breathing disorders, arthritis and ulcerative colitis.

I was prescribed a 19-day high-dose course of prednisone to treat a severe allergic reaction. I was warned about the possibility of developing insomnia and several of the other physical reactions. Nothing was mentioned about a possible psychological response. When insomnia struck, I just went to the doctor to get a sleep aid. When I completed my course of prednisone without any other side effects, I thought I was in the clear. I was wrong. My prednisone problems were only beginning.

Five days after my last dose, I was struck with sudden shortness of breath. I thought I was having a heart attack and went to the hospital. The doctor determined that my heart was fine, and diagnosed me as having had an anxiety attack. Neither the doctor nor I made a correlation between the prednisone and the anxiety attack. I’d never had an anxiety attack before, and felt like it had come out of the blue. I had not been battling any anxiety prior to the shortness of breath.

Over the next month I continued to have smaller versions of the episode, resulting in many doctor visits. Finally, I was urged to see a psychiatrist about my recurring anxiety.

Mystery Solved

When I told the psychiatrist about my allergic reaction, which had ended 2 months ago, and my prednisone treatment, she reassured me that my anxiety was an expected side effect of the drug.

While reassuring, it would have been nice to know that sooner. Not only could I have avoided many doctor visits and saved a lot of money in additional tests, I would have known that I wasn’t crazy. Looking through my medical charts, I saw my providers began to describe me as an “anxious” individual and did not seem to take my concerns seriously.

According to a December 2013 study, 1 percent of the patients who take a dose higher than 40 mg will have an adverse psychiatric reaction. Females may be at a higher risk. The higher the dose, the higher the risk is for a psychiatric reaction. At 80 mg, the risk rises to 18.4 percent. I was high-dose, starting at 70 mg and stepped down by 10 mg every 3 days.

case study describes a 45-year-old woman with no past history of mental illness. She was being treated with prednisone and started reporting severe mood swings. Her symptoms were similar to severe bipolar disorder. It was determined that her psychiatric condition was prednisone-induced.

Yes, There Are Upsides to Prednisone

Many people enjoy the benefits of prednisone and other corticosteroidswhen they elevate mood, creating a sense of euphoria and excessive energy. Lene Andersen, a rheumatoid arthritis sufferer, has occasionally taken the drug. “I tend to feel really good on prednisone,” she says. “When I went to a higher dose I had some depression, though I’m not sure that was from the prednisone.”

On the flip side, anxiety and irritability are a well-known side effect, she says.

“When we live with rheumatoid arthritis, we often put up with serious side effects because of the benefit of the drug,” she says. “When it comes to emotional side effects, see if there are other solutions rather than adding more drugs to combat the psychological effects.”

Looking for Alternatives

For example, rather than taking antidepressants to treat depression, find emotional support from friends to lessen the impact.

“Meditation cannot be underestimated,” she says. “It’s a way to take a deep breath and not get caught up in that spiral of emotional reaction.”

There are pros and cons to knowing all the adverse side effects to prednisone before taking it, she says.

“But information is power,” she explains. “It’s important to know what may happen to you. A lot of doctors will talk about the physical side effects, but not the psychological ones.”

She urges those taking prednisone to ask friends and family to keep an eye on you. “Knowing what to expect psychologically may lessen the emotional toll of the side effects,” she says.

Here’s more from Just Care:

FacebookTwitterPrintFriendly

5 Comments

  • I just read your article. My 16 year old daughter has gone through the exact same experience and it has been devastating. We are at a loss to know what to do to get her back on track. It is five months since she was on a 10 day course of Prednisone and she is still severely depressed and having several panic attacks daily. None of these horrific symptoms were present before taking this drug. Her junior year of high school has been destroyed and there is no sign of improvement at this time. I would be interested to know of any advice you have to help in her recovery

    • I am experiencing the same after a 10 day dexamethasone pack. It’s been about 5 months. Still having anxiety and sleep difficulties. I’m wondering if the adrenal glands are still recovering? It’s been difficult and wish I had never taken them.

    • Wow, I have no advice from experiencing the same side effects but I am suffering many side effects myself from 60mg of Prednisone. I do have the frightening shortness of breath happening even while I’m lying down. I’m sure it’s difficult for & we all suffer differently I know. I’d tell her to fight back! Focus on anything else she can & do not give up! There’s nothing that can bring back her lost times w/friends making awesome memories but she can do her best to prevent this medication from taking anymore of her time. Perhaps she’s now depressing over her new set backs on top of the depressions as a side effect (if makes sense). Just don’t give up! I truly wish her the best. I’m fighting different side effects as well and they’re very much kicking my butt. I just keep trying to move forward. There’s many days i give in and can’t get out the bed for 2 days (I’d do more but have kids) and lord knows I pry myself out miserably falling asleep sitting up not to mention the embarrassment of talking strange things when i do this & yes it happens in public! I’m guessing it’s cuz the insomnia and lack of good sleep do to severe sweats & waking every hour or so. We can’t give in to it. Tell her to tell herself it’s not her, the med & keep telling herself she’s gonna make it through. Happy Holidays

  • Wow! Thank you for helping me feel normal. I too had a panic attack and later found myself screaming at the top of my lungs while alone in the car, next I cried like a baby into a towel. I thought I was going crazy! I am 60 and was given 40mgs for 5 days.

  • Hi!

    Have you recovered from the anxiety and panic attacks? I am struggling with the same thing and I stopped the drug 5 weeks ago. Any help would be great, thanks!

    Lauren

Leave a Comment

Read previous post:
Congress may end tax deduction for medical expenses

The House Republicans are proposing a tax bill that would end the tax deduction for medical expenses. This tax deduction...

Close